MAUDE Adverse Event Report: BARD ACCESS SYSTEMS VAS-CATH NIAGARA KIT 13.5 F X 15 CM [PRE-CURVED SHORT TERM DUAL-LUMEN]; CATHETER, HEMODIALYSIS, NON-IMPLANTED

BARD ACCESS SYSTEMS VAS-CATH NIAGARA KIT 13.5 F X 15 CM [PRE-CURVED SHORT TERM DUAL-LUMEN]; CATHETER, HEMODIALYSIS, NON-IMPLANTED
Model Number 5594150
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the guide of 2 niagara catheter stay blocked in the needle then deformed "to shrinkage" at the time of removal.This file address the second catheter.On 07/12/2017- evaluation found damaged dilator tips.No damage to guidewire noted.Hm.
 
Additional Manufacturer Narrative
The following were reviewed as part of this investigation: patient severity, trend analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the report of damaged dilator tips is confirmed, and the cause is determined to be use-related.The samples returned are two dilators and one guidewire, reportedly from a niagara pc dual lumen 15 cm kit.Visual observation found that the two dilators each had deformation at the tip.The longer (wider and of 21.3 cm functional length) had a distal orifice of an oval/egg shape, and the shorter (thinner and of 14.8 cm functional length) had a distal orifice of a teardrop shape.In both cases, whitened material had been pushed up outward from the circumference.The guidewire was 0.037¿ in diameter, had two sharp bends, at about 1 cm from center of 35-cm mark, opposite the j-tip, and then about 7.5 cm further from the j-tip, as well as various more gradual bends, and manifested use residue.Microscopic observation confirmed whiteness and deformation at the dilator tips.The weld tips of the guidewire were both intact, which was confirmed tactually.Functional testing found that the j-tipped guidewire could pass into and through each of the dilators, with noticeable resistance.The sharpness of the bends were noticeably decreased after this evaluation.No needle(s) was returned for evaluation.The degree of damage to the dilator tips and the wire suggests significant force was applied during use.A relatively sharp angle of insertion of the dilators against the wire is also a possible contributing factor.The complaint event is therefore likely use-related.The wire kinks are near the middle of the wire, and are severe.The locations of the kinks in this nominally 70-cm guidewire (about 1 cm from center of 35-cm mark, opposite the j-tip, and then about 7.5 cm further from the j-tip) suggests they would probably not have been located within the body during the procedure.The distance between kinks is approximately the difference in the lengths of the two dilators, which suggests the possibility that while the position of the distal end of the wire was held constant in the patient, the wire was kinked with the insertion of the first dilator, at the hub, and similarly with the second in turn.The following ifu statement may be helpful: ¿use the dualator* vessel dilator(s) to dilate the subcutaneous tissues.For the niagara* catheter, it is recommended that the 11-13 fr.Dualator*dilator be used first followed by the 12-14 fr.Dualator* dilator, if additional dilation is desired.Dilate 2-3 times with slow, gradual advancements.One size dilator (11-13 fr.) is provided with the niagara* slim-cath* catheter.The larger portion of the dualator* dilator device must enter the vein prior to catheter insertion.¿.
 
Event or Problem Description
It was reported that the guide of 2 niagara catheter stay blocked in the needle then deformed "to shrinkage" at the time of removal.This file address the second catheter.07/12/2017- evaluation found damaged dilator tips.No damage to guidewire noted.

Brand Name
VAS-CATH NIAGARA KIT 13.5 F X 15 CM [PRE-CURVED SHORT TERM DUAL-LUMEN]
Common Device Name
CATHETER, HEMODIALYSIS, NON-IMPLANTED
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key6769104
Report Number3006260740-2017-01224
Device Sequence Number16168791
Product Code MPB
UDI-Device Identifier00801741045608
UDI-Public(01)00801741045608
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K030268
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup
Report Date (Section B) 08/23/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/28/2018
Device Model Number5594150
Device Catalogue Number5594150
Device Lot NumberREZF0776
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/17/2017
Event Location Hospital
Initial Date Received by Manufacturer 04/17/2017
Supplement Date Received by Manufacturer07/28/2017
Initial Report FDA Received Date08/04/2017
Supplement Report FDA Received Date08/23/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1